Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 237, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 21, 2015, 6:46 PM MDT for Lea County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2015, 6:46 PM MDT (00:46 UTC)
- Expired
- Aug 21, 2015, 7:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Lubbock radar (KLBB), 139 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
927
WUUS54 KMAF 220046
SVRMAF
NMC025-220145-
/O.NEW.KMAF.SV.W.0237.150822T0046Z-150822T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM MDT FRI AUG 21 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LEA COUNTY IN SOUTHEASTERN NEW MEXICO...
* UNTIL 745 PM MDT
* AT 646 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLADIOLA...
OR NEAR TATUM...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TATUM...GLADIOLA...MCDONALD AND TATUM AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3299 10306 3304 10329 3322 10345 3350 10306
TIME...MOT...LOC 0046Z 315DEG 17KT 3326 10325
HAIL...1.00IN
WIND...60MPH
$$
671 follow-up statement
688 WWUS54 KMAF 220117 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 717 PM MDT FRI AUG 21 2015 NMC025-220145- /O.CON.KMAF.SV.W.0237.000000T0000Z-150822T0145Z/ LEA NM- 717 PM MDT FRI AUG 21 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR NORTHEASTERN LEA COUNTY... AT 717 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF GLADIOLA...OR 12 MILES SOUTHEAST OF TATUM...MOVING SOUTHEAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... TATUM...GLADIOLA...MCDONALD AND TATUM AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3299 10306 3304 10329 3322 10345 3350 10306 TIME...MOT...LOC 0117Z 315DEG 17KT 3315 10313 HAIL...<.75IN WIND...60MPH $$ 67
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:48 PM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 21, 4:48 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 548 PM CDT FRI AUG 21 2015 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Will carry VFR conditions at all area terminals, for the most part. Thunderstorms will be possible overnight, but probabilities are not very high for any given location. For now, will include TSRA at KFST, and update accordingly at the rest of the terminals. Gusty winds of 30 to 40kt will be possible with any storms. && .PREV DISCUSSION... /issued 242 PM CDT FRI AUG 21 2015/ Current satellite shows cumulus forming in the Davis Mountains but the radar shows there is little vertical development at this time. Continued surface heating will cause isolated to widely scattered TS to form later this afternoon and evening with perhaps some isolated storms developing along a weak surface trough in southeastern New Mexico. Models are showing a convective complex rolling south out of the panhandle and south plains tonight which may affect the northern Permian Basin before dissipating, therefore have the highest PoPs tonight from the Davis Mountains north into southeast New Mexico and east towards Snyder with lower Pops to the south and east. An upper ridge will begin to reassert itself tomorrow with highs near 100 for most locations. Fortunately we are beginning to get into that time of year when amplifying ridges to our west dislodge cooler air from the north and send a cold front our way and that will happen Sunday into Monday with cooler temperatures expected as well as an increase in rain chances, especially along the frontal boundary. Then, in a manner often seen during the past month, the upper ridge will drift slight east ending rain chances by the middle of next week and sending highs back above normal for the latter half of the forecast period. Hennig && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 99 75 94 / 20 10 10 20 CARLSBAD NM 72 101 72 89 / 30 20 30 40 DRYDEN TX 74 101 75 96 / 10 10 10 10 FORT STOCKTON TX 74 100 74 95 / 10 20 20 20 GUADALUPE PASS TX 69 92 69 83 / 30 20 30 40 HOBBS NM 70 98 71 88 / 30 20 30 40 MARFA TX 65 90 64 87 / 30 30 30 30 MIDLAND INTL AIRPORT TX 74 100 74 96 / 20 10 10 20 ODESSA TX 74 100 75 95 / 20 10 20 20 WINK TX 75 103 76 98 / 20 20 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/10
Hazardous weather outlook, Aug 21, 1:58 PM MDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 258 PM CDT FRI AUG 21 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-222000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 258 PM CDT FRI AUG 21 2015 /158 PM MDT FRI AUG 21 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH THE EVENING HOURS OVER THE DAVIS MOUNTAINS SOUTH ACROSS THE MARFA PLATEAU. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND THIS EVENING FROM THE SOUTHEASTERN NEW MEXICAN PLAINS EAST ACROSS THE NORTHERN PERMIAN BASIN. THE POTENTIAL IS THERE FOR ANY THUNDERSTORM TO PRODUCE WIND GUSTS NEAR 50 MPH AND SMALL HAIL. BRIEF HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST THIS WEEKEND. ON SATURDAY...THE BEST CHANCES FOR THUNDERSTORMS WILL BE FROM THE MARFA PLATEAU NORTH ACROSS THE DAVIS AND GUADALUPE MOUNTAINS AND ACROSS MUCH OF SOUTHEASTERN NEW MEXICO. THUNDERSTORM CHANCES EXPAND EASTWARD ON SUNDAY...OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. GUSTY WINDS...BRIEF HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY THIS ACTIVITY. THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD KEEP AN EYE TO THE SKY AND KEEP TABS ON CHANGING WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 21, 3:47 PM MDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT FRI AUG 21 2015
TXZ075-081-212245-
BIG BEND AREA-PECOS-
447 PM CDT FRI AUG 21 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREWSTER AND SOUTH
CENTRAL PECOS COUNTIES...
AT 446 PM CDT...A STRONG THUNDERSTORM WAS 15 MILES SOUTH OF
BELDING...OR 22 MILES SOUTH OF FORT STOCKTON...MOVING SOUTHEAST AT 20
MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... SIERRA MADERA AND PORTIONS OF HIGHWAY
385...18 TO 25 MILES SOUTH OF FORT STOCKTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3061 10306 3067 10288 3042 10269 3032 10280
3027 10296
TIME...MOT...LOC 2146Z 334DEG 16KT 3057 10295
67Special weather statement, Aug 21, 6:42 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 742 PM CDT FRI AUG 21 2015 TXZ081-220145- BIG BEND AREA- 742 PM CDT FRI AUG 21 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BREWSTER COUNTY... AT 741 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTH OF MARATHON...MOVING SOUTHWEST AT 10 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN BIG BEND AREA COUNTY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 2996 10337 3016 10333 3015 10319 2996 10305 TIME...MOT...LOC 0041Z 025DEG 6KT 3010 10324 67
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:22 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Aug 21, 8:10 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 65 min |
| Aug 21, 9:03 PM MDT | Special Weather Statement | MAF | Eddy | 57 min |
| Aug 21, 9:10 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 18 min |
| Aug 21, 10:00 PM MDT | Special Weather Statement | MAF | Lea | 60 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.